Medical review by Elizabeth Gomez, MSN, FNP-BC
Metformin is the first drug prescribed to most new patients with type 2 diabetes and is increasingly popular when used off-label for patients with type 1 diabetes. It is inexpensive and available as a generic. It is one of the world’s most popular drugs.
But there’s no getting around it: The side effects can be gross. Metformin is known to cause “gastrointestinal distress,” especially diarrhea and sometimes vomiting.
We recently republished an article by our partner diaTribe: Can the Miracle Drug Metformin Also Help You Lose Weight? To our surprise, the article generated a ton of commentary on our Facebook page. And many agreed that yes, metformin can cause weight loss. Unfortunately, they think it causes weight loss because, in the words of one reader who shall remain nameless, “you have explosive, painful diarrhea.”
Actually, there’s something to it: In 2012, the The Diabetes Prevention Program research group stated that “metformin might also influence weight loss through reduced food intake owing to irritation of the gastrointestinal tract.”
Metformin, in Brief
Metformin is a pill (or, less commonly, an oral solution) that patients take one to three times per day with meals. The drug has several different functions: It lowers the amount of sugar the liver makes, increases your sensitivity to insulin, and lowers the amount of glucose you absorb from the food you eat. This combined effect results in improved blood sugar levels.
Metformin is the generic name, but it is also sold under several different brand names:
In addition, metformin is sometimes combined with other drugs in a single pill. Sitagliptin and metformin (Janumet) and glyburide and metformin (Glucovance) are two of many such combinations.
Metformin and Belly Troubles
Doctors are well aware that metformin can cause upset stomachs:
“Gastrointestinal side effects, including diarrhea, nausea, and vomiting, are very common and typically occur in up to 30% of patients taking metformin.”
Most authoritative sources, however, tend to downplay the magnitude of these side effects. The medical literature, like this 2012 study in Diabetes Care, will say that metformin’s gastrointestinal side effects “are generally transient, resolve spontaneously, and can often be avoided by gradual escalation of dosage.” The numbers show that only about 4% of clinical trial participants drop out due to these adverse effects.
Try telling that to the large number of Diabetes Daily community members that dropped metformin as quickly as they could because their diarrhea or vomiting was so awful! It’s purely anecdotal evidence, but our impression is that metformin can be a lot more unpleasant than it’s usually blamed for.
Maybe it’s just that diabetes online community members who have experienced such effects are far more likely to comment about it than those that take metformin without any issue. Or maybe doctors outside of controlled trial settings are less likely to titrate dosage carefully, and as a result a higher percentage of real-world metformin users experience intolerable side effects.
And though it’s rarely mentioned, there is also evidence that metformin can cause “late-onset chronic diarrhea,” even in patients that have taken the same dosage for years without issue.
But please, don’t stop, pause, or reduce your dosage yourself. Talk to your doctor first!
Why Metformin Causes Tummy Distress
Researchers aren’t completely sure why metformin disturbs the belly so much. A long review of the topic published in Diabetologia discusses the multiple ways in which it can affect the gut. Metformin:
Increases glucose uptake in the intestine
May alter gut microbiome and the gut-brain-liver axis
Increases the bile acid pool within the intestine
In short, metformin improves the glucose tolerance in the gut in a variety of ways, ways that lower blood sugar and improve diabetes outcomes but which also may lead to some amount of gastrointestinal distress.
If you’re suffering from these problems, consider some of the potential remedies discussed below.
Try the Extended-Release Formulation
The science suggests — and our community agrees — that extended-release metformin is less likely to upset your belly. A 2017 study found that about 40% of patients on regular “immediate-release” metformin experienced side effects (especially diarrhea, dyspepsia, and flatulence), but those on an equivalent dose of the extended-release tablet were half as likely to suffer.
If you’ve been using the immediate-release formulation and aren’t entirely happy with the side effects, it may be worth asking your doctor about switching.
Ask About a Lower Dosage
Metformin shows what’s called a “dose-response relationship.” The more you take, the more powerful its effect, and vice versa. It’s universally accepted that a lower dose of metformin will cause less-intense side effects. Doctors are taught to gradually increase the dosage of new patients, but perhaps this process isn’t always managed as carefully as it could be.
In the same 2017 study, participants that took a half dose of the extended-release metformin had “negligible” side effects. Better yet, they still enjoyed glucose-lowering effects as measured by a drop in A1C.
Ask your doctor about lowering your dosage. They may even want you to stop taking the drug entirely for a period of time.
Ideally, you’ll be able to find a sweet spot where metformin confers the blood sugar effect that you need without causing you bellyaches (or worse).
Take Your Metformin With Meals
Metformin — especially immediate-release formulations — is intended to be consumed with meals. Some labels may advise drinking a glass of water. Don’t skip this step! It’s there specifically to reduce gastrointestinal distress.
Some of our readers believe that taking their metformin consistently — at the same time and under the same circumstances every day — has helped reduce their symptoms.
Treat Your Symptoms
Diarrhea is no joke. Hydration is surprisingly important for people with diabetes, and the dehydration that reliably results from diarrhea or vomiting can make glucose management not only more difficult but also dangerous. Drink plenty of water, and also consider beverages that can help replace electrolytes, like zero-sugar Gatorade or bone broth.
Reach out to your doctor soon and ask them what other medications you should be taking for your side effects. They may recommend an over-the-counter diarrhea medication or may prescribe something more powerful.
Ask Your Doctor About Switching Medicines
Metformin is still the first choice for type 2 diabetes, but the ADA’s most recent guidelines have encouraged doctors to consider switching to different drugs more quickly. Both GLP-1 receptor agonists and SGLT-2 inhibitors produce results similar to metformin — lowering blood glucose and sometimes prompting weight loss — and are now considered good options for people with type 2 diabetes hoping to optimize their treatment. They are not without side effects, but individual patients may find them easier to tolerate than metformin.
GLP-1 receptor agonists, including dulaglutide (Trulicity), semaglutide (Ozempic), and liraglutide (Victoza), among others, reduce the amount of sugar that your liver puts into the bloodstream, in addition to boosting insulin production and slowing stomach emptying. These drugs are associated with even greater weight loss than metformin. In fact, in 2021 a higher dose of Ozempic was approved as a breakthrough weight loss treatment.
SGLT-2 inhibitors, including canagliflozin (Invokana), dapagliflozin (Farxiga), and empagliflozin (Jardiance), help flush excess glucose out of the body through the urine. Like metformin, they’re associated with modest weight loss.
These are powerful medications, and they should have an even greater glucose-lowering effect than metformin. Both are also known to reduce the risk of cardiovascular disease and, therefore, are especially good options for people with heightened risks, such as high blood pressure or a family history of heart issues.
The downside is that they are far more expensive than metformin.
This is a decision that cannot be made without the consultation of an expert. If metformin just isn’t working for you, talk to your doctor about these other options.
Or … Just Stick With It
There’s a reason metformin is the top choice of diabetes authorities: It works. If your side effects are uncomfortable but tolerable, it might be best to just stick with the drug and continue to benefit from its positive metabolic effects.
The authorities promise that, for most people, the worst gastrointestinal effects will begin to improve after just a few weeks.
If you’re continuing to suffer after a few months or even a few years, the side effects still might get better. The landmark Diabetes Prevention Program gave researchers a chance to study the effects of metformin over the very long term. They found that side effects were significant for the first four years of study but then began to wane. By year six, patients taking metformin were no more likely to complain of gastrointestinal distress than those that were taking a placebo.
As many as 30 to 40% of patients experience diarrhea, vomiting, or general gastrointestinal discomfort on metformin. For most, symptoms will disappear within a few weeks, although they may reoccur when your doctor prescribes a higher dosage. A significant minority of patients just won’t be able to tolerate the drug at its prescribed dosage.
If you’re among those struggling with stomach troubles on metformin, you’ve got options at your disposal. Make sure you’re taking the drug exactly as recommended, treat your symptoms, and speak to your doctor quickly. They may recommend a lower dosage or a different medication entirely.